Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 143, NWS Flagstaff, AZ

August 16, 2021Coconino County, Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 16, 2021, 3:39 PM MST for Coconino County, Gila County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 3:39 PM MST (22:39 UTC)
Expired
Aug 16, 2021, 4:15 PM MST
In force
36 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coconino County, AZ, Gila County, AZ

The radar

The Flagstaff radar (KFSX), 36 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WUUS55 KFGZ 162239
SVRFGZ
AZC005-007-162315-
/O.NEW.KFGZ.SV.W.0143.210816T2239Z-210816T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
339 PM MST Mon Aug 16 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...
  Coconino County in north central Arizona...

* Until 415 PM MST.

* At 339 PM MST, a severe thunderstorm was located over Tonto
  Village, or 12 miles east of Payson, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tonto Village, Haigler Creek, Kohls Ranch, Hunter Creek,
  Christopher Creek, Bear Flat, Upper Tonto Creek Campground,
  Christopher Creek Campground, Alderwood Campground, Ponderosa
  Campground, Sharp Creek Campground and Haigler Canyon Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3429 11125 3438 11105 3421 11090 3411 11119
TIME...MOT...LOC 2239Z 334DEG 14KT 3428 11111 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
ET
2 follow-up statements
886 
WWUS55 KFGZ 162255
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
355 PM MST Mon Aug 16 2021

AZC005-162304-
/O.CAN.KFGZ.SV.W.0143.000000T0000Z-210816T2315Z/
Coconino-
355 PM MST Mon Aug 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight MST for
east central Arizona.

LAT...LON 3424 11122 3433 11101 3421 11090 3411 11119
TIME...MOT...LOC 2254Z 334DEG 14KT 3422 11108 

$$

AZC007-162315-
/O.CON.KFGZ.SV.W.0143.000000T0000Z-210816T2315Z/
Gila-
355 PM MST Mon Aug 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR GILA COUNTY...

At 354 PM MST, a severe thunderstorm was located near Haigler Creek,
or 14 miles east of Payson, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Haigler Creek, Hunter Creek, Christopher Creek, Bear Flat,
Christopher Creek Campground, Alderwood Campground, Sharp Creek
Campground and Haigler Canyon Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3424 11122 3433 11101 3421 11090 3411 11119
TIME...MOT...LOC 2254Z 334DEG 14KT 3422 11108 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ET
188 
WWUS55 KFGZ 162312
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
412 PM MST Mon Aug 16 2021

AZC007-162322-
/O.EXP.KFGZ.SV.W.0143.000000T0000Z-210816T2315Z/
Gila-
412 PM MST Mon Aug 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY WILL EXPIRE AT 415
PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight MST for
east central Arizona.

LAT...LON 3424 11122 3433 11101 3421 11090 3411 11119
TIME...MOT...LOC 2312Z 334DEG 14KT 3416 11105 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:58 PM MST, 41 minutes earlier.

Area forecast discussion, Aug 16, 2:58 PM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
258 PM MST Mon Aug 16 2021

.SYNOPSIS...Scattered thunderstorms will continue this evening,
with storms most numerous along and south of the Mogollon Rim
where a few strong to severe storms are possible. Expect
widespread showers and storms again on Tuesday and Wednesday,
before a drying trend arrives toward the end of the week.

&&

.DISCUSSION...Very strong and severe thunderstorms currently
developing over the central and eastern Rim, with a broader area
of somewhat weaker storms over the NE. Current mesoscale analyses
show strong instability along and southwest of the Rim, with the
greatest instability still analyzed over Yavapai County. We expect
thunderstorms to continue develop across the area this afternoon
and evening, with the strongest storms evolving toward the south,
possibly growing upscale into a an MCS as it organizes along
outflow boundaries. Greatest threat this afternoon and evening
will be damaging winds and large hail. Training (redeveloping)
storms may create local flash flood threats. Recent high-
resolution models support this development.

On Tuesday, the instability will be pulled farther north ahead of
a developing trough to the west. Scattered to numerous
thunderstorms are expected once again, but the nature of the
convection will be different - that is - storms will be most
numerous along and north of the Rim on Tuesday, with slowly
eastward-moving storms. The slow motion of the storms may
engender a greater flash flood threat, and greater shear could
promote organized severe thunderstorms.

The strong trough moving across the N Rockies will push the
greatest thunderstorm threat on Wednesday into NE Arizona. Cooler
temperatures and drier weather is expected later in the week as
the trough sweeps the moisture out of the area, and brings a break
to this current round of monsoon activity. Current ensemble
solutions indicate that Arizona should be generally dry through
the weekend.

&&

.AVIATION...For the 00Z package...Scattered to numerous
thunderstorms are expected this afternoon and evening, with
coverage increasing south of the Mogollon Rim after 01Z. Localized
IFR conditions expected in and near strongest storms. Storms will
decrease from north to south after 04Z, and develop again after
18Z on Tue. Aviation discussion not updated for TAF amendments.

&&

.DISCUSSION...Scattered to numerous showers and thunderstorms are
expected through Wednesday. Large hail, localized flash flooding
and very gusty outflow winds are the main hazards. Winds outside
storms will be light, with temperatures cooling Tuesday and
Wednesday.

Thursday through Saturday...Drier weather is expected on Thursday
through Saturday, with below normal temperatures expected.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...BAK
AVIATION...BAK
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 16, 9:45 AM MST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             4 N WILLIAMS            35.33N 112.18W
08/15/2021  E1.75 INCH       COCONINO           AZ   PUBLIC

            I DONT REMEMBER THE TIME, PROBABLY ABOUT THE
            SIZE OF A GOLF BALL. N CATARACT DR WILLIAMS,
            AZ. (TIME ESTIMATED FROM WARNING).

&&

DB
Local storm report, Aug 16, 11:42 AM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1142 AM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             7 NNW WILLIAMS          35.36N 112.20W
08/15/2021  E1.75 INCH       COCONINO           AZ   PUBLIC

            HAILSTONES AT JUNIPINE ESTATES SUNDAY
            AFTERNOON NORTH OF WILLIAMS. (PHOTO INCLUDED
            IN REPORT WITH WHAT LOOKED LIKE GOLF BALL
            SIZED HAIL). IT WAS A LITTLE AFTER 2:00PM.
            OUR VEHICLES TOOK DIRECT HITS, EVEN TO THE
            GLASS, BUT THE STONES WOULD SHATTER LIKE
            SHRAPNEL SENDING FRAGMENTS OVER 50 FEET IN
            ALL DIRECTIONS. ONLY LASTED A FEW MINUTES.

&&

DB
Special weather statement, Aug 16, 11:55 AM MST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1255 PM MDT Mon Aug 16 2021

AZZ011-161930-
Chuska Mountains and Defiance Plateau-
1255 PM MDT Mon Aug 16 2021

...Two strong thunderstorms will impact portions of Apache County
through 130 PM MDT...

At 1253 PM MDT, Doppler radar was tracking two strong thunderstorms
near Lupton and Window Rock, or 23 miles west of Gallup, moving
southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lupton, Oak Springs Valley, Window Rock and St. Michaels.

This includes the following highways...
 Interstate 40 between mile markers 350 and 359.
 State Route 264 between mile markers 462 and 474.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3525 10905 3519 10917 3580 10932 3582 10911
      3548 10904
TIME...MOT...LOC 1853Z 329DEG 6KT 3539 10913

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DB
Local storm report, Aug 16, 12:17 PM MST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1217 PM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     HAIL             HEBER-OVERGAARD         34.42N 110.57W
08/16/2021  E0.50 INCH       NAVAJO             AZ   PUBLIC

&&
Local storm report, Aug 16, 2:00 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
200 PM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             2 WSW HEBER-OVERGAARD   34.40N 110.59W
08/16/2021  E1.00 INCH       NAVAJO             AZ   TRAINED SPOTTER

&&
Local storm report, Aug 16, 2:49 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
249 PM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             8 E MOUNTAINAIRE        35.08N 111.52W
08/16/2021  E1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

&&

MD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:29 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo31 min
Aug 15, 5:47 PM MSTSevere Thunderstorm WarningFGZApache18 min
Aug 15, 6:17 PM MSTSevere Thunderstorm WarningFGZApache12 min
Aug 15, 6:54 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Aug 15, 7:46 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Aug 15, 7:53 PM MSTSevere Thunderstorm WarningFGZNavajo26 min
Aug 15, 8:17 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 15, 8:29 PM MSTSevere Thunderstorm WarningFGZGila31 min
Aug 15, 10:27 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
Aug 15, 11:01 PM MSTSevere Thunderstorm WarningFGZYavapai29 min
Aug 15, 11:06 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Aug 15, 11:27 PM MSTSevere Thunderstorm WarningFGZYavapai21 min
Aug 15, 11:50 PM MSTSpecial Weather StatementFGZYavapai25 min
Aug 16, 12:08 AM MSTSevere Thunderstorm WarningFGZYavapai37 min
Aug 16, 12:40 AM MSTSevere Thunderstorm WarningFGZYavapai35 min
Aug 16, 1:00 AM MSTSevere Thunderstorm WarningFGZYavapai45 min
Aug 16, 11:55 AM MSTSpecial Weather StatementFGZApache35 min
Aug 16, 1:30 PM MSTSevere Thunderstorm WarningFGZCoconino45 min
Aug 16, 1:38 PM MSTSevere Thunderstorm WarningFGZNavajo52 min
Aug 16, 1:47 PM MSTSevere Thunderstorm WarningFGZCoconino43 min
Aug 16, 2:09 PM MSTFlash Flood WarningFGZNavajo3 hr
Aug 16, 2:16 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 16, 2:25 PM MSTSevere Thunderstorm WarningFGZCoconino50 min
Aug 16, 2:27 PM MSTSevere Thunderstorm Warning Considerable damage threatFGZCoconino, Navajo33 min
Aug 16, 2:30 PM MSTSevere Thunderstorm WarningFGZApache, Navajo45 min
Aug 16, 2:38 PM MSTSevere Thunderstorm Warning Considerable damage threatFGZCoconino, Gila, Navajo37 min
Aug 16, 2:41 PM MSTSevere Thunderstorm Warning Considerable damage threatFGZCoconino, Yavapai34 min
Aug 16, 3:06 PM MSTSevere Thunderstorm WarningFGZApache, Navajo22 min
Aug 16, 3:10 PM MSTFlash Flood Warning Considerable damage threatFGZApache3 hr
Aug 16, 3:57 PM MSTSevere Thunderstorm WarningFGZApache33 min
Aug 16, 4:25 PM MSTSevere Thunderstorm WarningFGZApache35 min
Aug 16, 4:34 PM MSTSevere Thunderstorm WarningFGZGila26 min
Aug 16, 4:42 PM MSTFlash Flood Warning Considerable damage threatFGZApache4 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.